Alert archive / Colorado / Flash Flood Warnings in 2021

Flash Flood Warning 20, NWS Grand Junction, CO

July 22, 2021Eagle County, Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2021, 5:07 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 5:07 PM MDT (23:07 UTC)
Expired
Jul 22, 2021, 8:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Eagle County, CO, Garfield County, CO

The radar

The Grand Junction radar (KGJX), 99 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS55 KGJT 222307
FFWGJT
COC037-045-230215-
/O.NEW.KGJT.FF.W.0020.210722T2307Z-210723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
507 PM MDT Thu Jul 22 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  Western Eagle County in west central Colorado...
  Southeastern Garfield County in west central Colorado...

* Until 815 PM MDT.

* At 507 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carbondale and Cattle Creek.

This includes the following highways...
	Colorado 133 between mile markers 67 and 68.
	Colorado 82 between mile markers 8 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3953 10720 3951 10709 3937 10716 3943 10730

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

MDA
1 follow-up statement
428 
WGUS75 KGJT 230209
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
809 PM MDT Thu Jul 22 2021

COC037-045-230219-
/O.EXP.KGJT.FF.W.0020.000000T0000Z-210723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
809 PM MDT Thu Jul 22 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR 
WESTERN EAGLE AND SOUTHEASTERN GARFIELD COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3953 10720 3951 10709 3937 10716 3943 10730

$$

MDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:25 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
225 PM MDT Thu Jul 22 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 225 PM MDT Thu Jul 22 2021

The center of high pressure aloft over the Four Corners today and
an upper level closed low over west TX will both shift slowly
northwest through Friday. The higher than normal precipitable
water over the region with values as high as 1.2 inches will
remain in place. Steering flow will remain weak...although pick up
some out of the east across the far south Friday. This all being
the case, there will be showers/storms lingering into the night
tonight with outflow boundaries causing breezy conditions across
the valleys, then a repeat of the same development of
showers/storms by Friday noon. Locally heavy rainfall will
continue to be a concern with greatest impacts in the San Juan
Mountains and over recent burn scars. The Flash Flood Watch in
effect through midnight tonight for the San Juan mountains has
been issued again for Friday noon to midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Jul 22 2021

By Saturday night, drier air working its way over the northern
periphery of the high pressure cell will begin to invade
northwestern parts of the area... northeast UT and far northern
CO... and will result in less coverage of daily showers/storms in
those areas Saturday through Monday. I-70 will be near this line
of demarcation between the drier air to the north and more humid
air to the south. To the south, surface dewpoints and precipitable
water will change little as the aforementioned upper level trough
axis migrates slowly westward. Scattered to numerous thunderstorms
with locally heavy rainfall will continue to be a concern through
the weekend and early next week.

Ensemble mean output favors the moisture associated with the
easterly wave migrating clockwise around the upper level high
pressure, while the high center shifts eastward back over the
Plains by next mid-week. That brings the higher moisture content
back over our region with an open door of continual southeasterly
to southerly fetch from the sub-tropics.

Temperatures will remain near to slightly below normal during the
day and above normal at night with the added moisture and effects
of cloud cover through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu Jul 22 2021

Thunderstorms have blossomed near GUC within the last hour and
expect activity to expand over all ranges over the next two.
Storms will hung higher terrain through about 21Z before drifting
over some valleys through the evening and possibly overnight.
Highest confidence in TSRA remain over mountain TAF sites,
including TEX and ASE though VCTS is a safe bet for all TAF sites
this afternoon. VFR conditions will prevail over the next 24 hours
outside of convection. However, if a thunderstorm directly
impacts a terminal, temporary MVFR conditions are possible.

&&

.HYDROLOGY...
Issued at 225 PM MDT Thu Jul 22 2021

Monsoon flow will continue to bring heavy rain producing showers
and thunderstorms to much of eastern Utah and western Colorado
over the next 7 to 10 days. Storms will be slow moving with some
training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. No changes were made to the current
Flash Flood Watches which remain in effect for the San Juan
Mountains from noon today to midnight tonight and again Friday
noon to midnight. We will continue to monitor the potential for
additional highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ008-010-013-
     018-019.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ018-019.

UT...None.
&&

SHORT TERM...BM
LONG TERM...BM
AVIATION...ERW
HYDROLOGY...BM
Hazardous weather outlook, Jul 22, 2:17 AM MDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
217 AM MDT Thu Jul 22 2021

COZ001>014-017>023-UTZ022>025-027>029-231400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
217 AM MDT Thu Jul 22 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Deep monsoonal moisture will result in another round of scattered
to numerous showers and thunderstorms across the region today.
Heavy rain and gusty outflow winds will accompany the strongest
storms. Localized flash flooding will be possible in response to
heavy rains and saturated soils. Showers will linger overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Localized flash
flooding will be possible in response to heavy rains and
saturated soils. Temperatures will trend near to slightly below
normal in response to increased clouds and showers. Unsettled
weather is expected into the new work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 22, 2:23 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Thu Jul 22 2021

COZ010-222115-
Gore and Elk Mountains/Central Mountain Valleys CO-
223 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PITKIN COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Aspen, or 40 miles southeast of Glenwood Springs,
moving northwest at 10 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meridith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3921 10662 3914 10666 3915 10671 3928 10683
      3939 10674
TIME...MOT...LOC 2022Z 155DEG 8KT 3923 10670

ERW
Local storm report, Jul 22, 3:54 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     DEBRIS FLOW      1 SSE AVON              39.64N 106.52W
07/22/2021                   EAGLE              CO   PUBLIC

            NOTTINGHAM RD WEST OF BUCK CREEK RD IN AVON
            IS CLOSED DUE TO MULTIPLE MUDSLIDES IN THE
            AREA DUE TO HEAVY RAIN.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:19 PM MDTSpecial Weather StatementGJTMontrose41 min
Jul 21, 6:37 PM MDTAreal Flood AdvisoryGJTDelta, Mesa, Montrose2 hr
Jul 22, 2:38 AM MDTAreal Flood AdvisoryGJTDolores3 hr
Jul 22, 1:50 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 11 more36 hr
Jul 22, 2:23 PM MDTSpecial Weather StatementGJTPitkin52 min
Jul 22, 3:46 PM MDTAreal Flood AdvisoryGJTEagle3 hr
Jul 22, 4:10 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Jul 22, 4:30 PM MDTFlash Flood Warning Considerable damage threatGJTLa Plata, Montezuma6 min
Jul 22, 4:36 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield3 hr

Nearby

Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.